Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 20, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Nov 21, 2016, 1:38 AM PST for Los Angeles County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 21, 2016, 1:38 AM PST (09:38 UTC)
- Expired
- Nov 21, 2016, 2:30 AM PST
- In force
- 52 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Los Angeles radar (KVTX), 74 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
207 WGUS56 KLOX 210938 FFWLOX CAC037-211030- /O.NEW.KLOX.FF.W.0020.161121T0938Z-161121T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 138 AM PST MON NOV 21 2016 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... THE SAGE...CALGROVE AND SAND BURN AREAS IN CENTRAL LOS ANGELES COUNTY IN SOUTHWESTERN CALIFORNIA... * UNTIL 230 AM PST * AT 130 AM PST...DOPPLER RADAR AND RAIN GAUGES INDICATED VERY HEAVY RAIN MOVING INTO THE BURN AREAS. RAINFALL RATES OF ONE QUARTER OF AN INCH IN 15 MINUTES HAVE BEEN OBSERVED WITH THIS RAIN. FLASH FLOODING AND MUD AND DEBRIS FLOWS ARE EXPECTED AS THE HEAVY RAIN MOVES INTO THE BURN AREAS. * SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... THE SAGE...CALGROVE AND SAND BURN AREAS AND THE FOOTHILLS TO THE EAST OF SANTA CLARITA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING FOR A RECENT BURN AREA MEANS THAT FLOODING AND DEBRIS FLOWS ARE IMMINENT OR OCCURRING. RESIDENTS LIVING IN OR IMMEDIATELY DOWNSTREAM SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. QUICKLY MOVE AWAY FROM THE BURN AREA ONLY IF IT IS SAFE TO DO SO...OTHERWISE SHELTER IN PLACE AND MOVE TO A SECOND STORY OR THE HIGHEST LOCATION IN YOUR HOME TO STAY OUT OF THE PATH OF FAST-MOVING WATER AND DEBRIS FLOWS. && LAT...LON 3428 11840 3437 11863 3450 11829 3439 11816 $$ DB/KAPLAN MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE
2 follow-up statements
443 WGUS76 KLOX 211006 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 206 AM PST MON NOV 21 2016 CAC037-211030- /O.CON.KLOX.FF.W.0020.000000T0000Z-161121T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 206 AM PST MON NOV 21 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM PST FOR THE SAGE...SAND AND CALGROVE BURN AREAS IN CENTRAL LOS ANGELES COUNTY... AT 158 AM PST...DOPPLER RADAR AND RAIN GAUGES CONTINUED TO INDICATE VERY HEAVY RAIN ACROSS THE SAGE...SAND AND CALGROVE BURN AREAS...WITH RAINFALL RATES OF ONE QUARTER OF AN INCH IN 15 MINUTES. FLASH FLOODING AND MUD AND DEBRIS FLOWS ARE EXPECTED IN THESE AREAS THROUGH AT LEAST 230 AM PST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING FOR A RECENT BURN AREA MEANS THAT FLOODING AND DEBRIS FLOWS ARE IMMINENT OR OCCURRING. RESIDENTS LIVING IN OR IMMEDIATELY DOWNSTREAM SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. QUICKLY MOVE AWAY FROM THE BURN AREA ONLY IF IT IS SAFE TO DO SO. OTHERWISE...SHELTER IN PLACE AND MOVE TO A SECOND STORY OR THE HIGHEST LOCATION IN YOUR HOME TO STAY OUT OF THE PATH OF FAST-MOVING WATER AND DEBRIS FLOWS. && LAT...LON 3428 11840 3437 11863 3450 11829 3439 11816 $$ DB
973 WGUS76 KLOX 211033 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 233 AM PST MON NOV 21 2016 CAC037-211039- /O.EXP.KLOX.FF.W.0020.000000T0000Z-161121T1030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 233 AM PST MON NOV 21 2016 ...THE FLASH FLOOD WARNING FOR THE SAGE...CALGROVE AND SAND BURN AREAS IN CENTRAL LOS ANGELES COUNTY WILL EXPIRE AT 230 AM PST... RAIN HAS DECREASED IN INTENSITY ACROSS THE BURN AREAS... SO THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS THE BURN AREAS THROUGH AT LEAST 4 AM PST. IN ADDITION...MUD AND DEBRIS FLOWS CAN OCCUR EVEN AFTER THE HEAVIEST RAIN HAS ENDED. LAT...LON 3428 11840 3437 11863 3450 11829 3439 11816 $$ DB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 10:21 PM PST, 3 hours 17 minutes earlier.
Area forecast discussion, Nov 20, 10:21 PM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1021 PM PST Sun Nov 20 2016
.SYNOPSIS...
A storm system approaching from the northwest will spread moderate
to locally heavy rain across the region today through tonight,
along with high elevation snow and a slight chance of
thunderstorms. Near normal temperatures with fair skies are
expected much of next week, with a slight warm up possible around
Thanksgiving as gusty north winds develop behind a trough.
&&
.UPDATE...
A trough of low pressure continues to spin about 190 miles west-
southwest of Los Angeles this evening. A frontal band is rotating
into Los Angeles County this evening and rainfall intensity
should increase over the next several hours across the Los Angeles
and Ventura Counties. Rainfall amounts between 0.50 inch and 1.50
inches have fallen north of Point Conception with local amounts up
to near 2 inches with the rain band earlier. The band of rain
did weaken some as it moved south of Point Conception this
evening, but the intensity is starting to pick up as the front
pivots around. There is a chance that rainfall amounts may come in
under the forecast values for areas south of Point Conception,
but any further changes to flash flood watches for mud and debris
flows for the recent burn area will be tabled for now to observe
the band's development. The enhancement on the radar should
continue as colder air aloft pushes in along the backside of the
front. Model parameters continue to indicate the propensity for
thunderstorms, possibly strong, later tonight. Good CAPE values
along with directional and speed shear can be seen on model
soundings at KLAX between 10 PM PST through 1 AM PST.
As a result, a winter weather advisory will be continued for the
Los Angeles and Ventura County Mountains. The main threat of snow
will be for areas above 7000 feet with accumulating snows likely
impacting travel on Highway 2 in Los Angeles County. Currently,
snowfall amounts between 3 to 8 inches will occur with local
amounts up to 9 to 12 inches. The highest amounts will likely
occur in the San Gabriel Mountains.
&&
.SHORT TERM...(SUN-WED)
The weather will clear late on Monday and cool and clear weather
Monday night will result in a cold Tuesday morning. Temperatures
will be a bit warmer on Tuesday. Temperatures will be below normal
through the period.
.LONG TERM...(THU-SUN)
Slightly warmer temperatures and a few clouds will move into the
region on Wednesday and Thursday though temperatures will remain
below normal. There is a slight chance of rain in San Luis Obispo
County on Wednesday but this should bring light rain at most.
The weather for Thanksgiving looks to be near seasonal normal and
with a few clouds and breezy winds. In general a quiet weather
day across the region. This pattern should hold for the weekend as
well. Another possibility of light rain across northern San Luis
Obispo County and some partly cloudy skies but quiet otherwise.
&&
.AVIATION...21/0600Z
At 0500Z there was no marine layer at KLAX.
Low confidence in the O6z TAFs. A frontal system moving NW to SE
across the forecast area will continue bring rain to most areas
overnight...including moderate to heavy showers at times.
Generally through 09z for Santa Barbara and areas north, and
through 15z through LA county. Cigs are generally expected to be
MVFR but both cigs and vsby will lower to IFR at times in heavier
showers. Clearing trend expected for Ventura/LA county a few hours
of sunrise Monday with a few lingering showers likely across the
northern slopes of Ventura Mtns and Eastern LA County Mtns.
KLAX and KBUR...Low confidence in the 06z TAF. Moderate to locally
heavy rain should occur through 10z with residual showers through
at least 15z Mon morning. Periods of MVFR conds are expected
through 18z Monday but occasional IFR will be likely through 09z-10z.
&&
.MARINE...20/800 PM...
High confidence that seas will be at or above SCA levels across
the outer and northern inner waters through Monday afternoon.
Gusty SCA level south winds will affect the southern outer zones
through later tonight. Gusty NW winds at SCA level will develop
behind the front, strongest Monday afternoon and evening.
SCA winds will again be possible across the outer waters Tuesday
night through Thursday, and there will be another increase in
large W swell.
Across the SBA Channel and southern Inner waters, NW winds are
expected to rise to SCA levels late tonight through Monday night.
There is a chance of thunderstorms across the waters through
tonight. These thunderstorms may produce gusty and erratic winds,
locally choppy seas, and dangerous cloud to water lightning.
Isolated waterspouts are also possible.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 6 PM PST Monday for zones
34-35-40-41-87. (See LAXCFWLOX).
Beach Hazards Statement in effect through Monday afternoon
for zone 39. (See LAXCFWLOX).
Flash Flood Watch in effect until 2 AM PST Monday for zones
40-45-53. (See LAXFFALOX).
Flash Flood Watch in effect until 6 AM PST Monday for zones
46-54-547-548. (See LAXFFALOX).
Winter Weather Advisory in effect until 4 PM PST Monday for
zones 53-54. (See LAXWSWLOX).
PZ...Small Craft Advisory for hazardous seas in effect until 6 PM
PST Monday for zone 645. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PST Tuesday for
zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(WED-SUN)
Wednesday night through Thursday, there could be some gusty north
or northeast winds for areas such as the I-5 Corridor.
Wednesday through Friday, high surf and strong rip currents are
possible for some west and northwest facing beaches.
&&
PUBLIC...KJ/Hall
AVIATION...Kaplan
MARINE...Smith
SYNOPSIS...Sukup
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 6:34 PM PST | Areal Flood Advisory | LOX | Ventura | 6 hr |
| Nov 20, 10:16 PM PST | Areal Flood Advisory | LOX | Los Angeles | 5 hr |
| Nov 21, 4:22 AM PST | Areal Flood Advisory | LOX | Los Angeles | 53 min |
| Nov 21, 2:26 PM PST | Wind Advisory | LOX | 7 hr |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.